New York, 2011

Lake-Effect Snow in New York, February 9 to 10, 2011

February 9 to 10, 2011 · NWS BUF · 3 events in 3 counties and zones

This lake effect storm, as typical for late season, was restricted to Lake Ontario. Westerly winds began to produce lake effect snowbands during the early morning hours of the 9th across Oswego County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

This lake effect storm, as typical for late season, was restricted to Lake Ontario. Westerly winds began to produce lake effect snowbands during the early morning hours of the 9th across Oswego County. The winds backed ahead of a short wave trough during the day Wednesday and activity consolidated into a single, intense plume across north central Jefferson County just north of Watertown during the afternoon. The winds veered with the passage of the trough and the band consolidated over northern Oswego and west central Lewis counties. It was very intense in the evening through the early hours of Thursday the 10th. The activity drifted south and weakened with increasing shear. Specific snowfall amounts reported included: 25 inches in Pulaski; 24 inches in Redfield and Lacona; 22 inches in Scriba; 20 inches in Theresa; 15 inches in Barnes Corners and 10 inches in Copenhagen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 7:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 9, 7:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EST WED FEB 9 2011

.SYNOPSIS...
ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH THE END
OF THE WORK WEEK. ANY SNOW WILL BE VERY LIGHT AND SCATTERED IN
NATURE...EXCEPT EAST OF LAKE ONTARIO WHERE SIGNIFICANT LAKE EFFECT
SNOW IS EXPECTED TONIGHT THROUGH THURSDAY NIGHT. A MODERATING TREND
WILL BEGIN THIS WEEKEND AND CONTINUE THROUGH NEXT WEEK WITH SLIGHTLY
ABOVE AVERAGE TEMPERATURES AND A SLOW MELTDOWN BEGINNING.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 730 PM...AN IMPRESSIVE BAND OF LAKE EFFECT SNOW PERSISTS
NORTHEAST OF LAKE ONTARIO. RADAR SUGGESTING THIS IS PRODUCING
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR...WITH HEAVIEST SNOW A
BIT NORTHEAST OF THE LAKE WHERE OROGRAPHIC LIFT IS ENHANCING
INTENSITY. BUFFALO RADAR IS SHOWING A CONSOLIDATING BAND NEAR THE
CENTER OF LAKE ONTARIO...GENERALLY POINTING MORE TOWARD THE TUG
HILL AT THE JEFFERSON/OSWEGO COUNTY LINE. IT IS ALSO INTENSIFYING
ACROSS THE LAKE. THIS IS CONSISTENT WITH MODEL GUIDANCE (18Z
NAM/12Z RGEM/22Z HRRR)...ALL OF WHICH INCREASE LAKE INSTABILITY
AND FORECAST INTENSIFICATION OF THE BAND BETWEEN 03Z AND 06Z.
EXPECT THE BAND WILL SHIFT SOUTH AS FORECAST THROUGH 03Z...WITH
SNOWFALL RATES CONTINUED IN THE 1 TO 2 INCH AN HOUR RANGE. AFTER
THIS...EXPECT INCREASED MOISTURE ACROSS CENTRAL LAKE ONTARIO WILL
REACH THE JEFFERSON/OSWEGO COUNTY SHORELINES. IF THIS ALL PLAYS
OUT...SNOW FALL RATES OF 3 INCHES AN HOUR ARE LIKELY ON THE TUG
HILL...WHERE ALL THIS PLUS OROGRAPHIC LIFT MAY PRODUCE A FEW HOURS
OF VERY HEAVY SNOW. WITH THE BAND EXPECTED TO SHIFT SOUTH LATER
TONIGHT...KEEP THE 6 TO 12 INCH FORECAST AS IS...BUT IF THE
INTENSE BAND LINGERS OVER ONE AREA ANY LONGER...LOCALLY HIGHER
TOTALS ARE POSSIBLE.

OUTSIDE OF LAKE EFFECT AREAS...HIGH CLOUDS HAVE SETTLED IN SOUTH
OF I-90...AND WILL REMAIN IN PLACE THROUGH MIDNIGHT OR SO. THUS
FAR...LAKE ERIE HAS BEEN UNABLE TO PRODUCE ANY CLOUDS...AND SCALE
BACK CLOUD COVER BASED ON THIS. STILL MAY SEE LOW CLOUDS DEVELOP
BUFFALO SOUTH...BUT THIS WILL HAVE A MINIMAL IMPACT TO SENSIBLE
WEATHER. IT WILL BE ANOTHER CHILLY NIGHT TONIGHT WITH LOWS INTO
THE SINGLE DIGITS ACROSS THE MAJORITY OF THE AREA...EXCEPT FOR THE
IMMEDIATE LAKE ONTARIO SHORE. WINDS WILL DIMINISH MORE THAN LAST
NIGHT...SO EXPECT WIND CHILLS TO REMAIN JUST SHY OF ADVISORY
CRITERIA ACROSS THE WESTERN SOUTHERN TIER AND ELSEWHERE. HIGH
TEMPS ON THURSDAY WILL ONLY RECOVER TO THE MID TEENS IN MOST
PLACES...AND ANOTHER BREEZY DAY WILL KEEP WIND CHILLS DOWN TO ZERO
OR A LITTLE COLDER.

NOW FOR THE LAKE EFFECT...

OFF LAKE ONTARIO...LAKE INDUCED INSTABILITY WILL RAPIDLY IMPROVE
THROUGH THE EVENING AS THE COLD AIR DEEPENS AND MOISTURE
INCREASES. LAKE INDUCED CAPE WILL PEAK AT OVER 450J/KG LATER
TONIGHT AND EARLY THURSDAY WITH EQUILIBRIUM LEVELS RISING TO ABOUT
10K FEET. THE FORECAST INSTABILITY AND WELL ALIGNED FLOW ALONG
WITH A LONG WEST TO EAST FETCH SHOULD SUPPORT AN INTENSE BAND
OVERNIGHT INTO AT LEAST THE FIRST HALF OF THURSDAY WITH SNOWFALL
RATES OF 2-3 INCHES PER HOUR LIKELY IN THE HEART OF THE BAND. THE
MAIN FORECAST ISSUE THEN REVOLVES AROUND THE TIMING AND PLACEMENT
OF THE BAND MOVEMENT.

A MID LEVEL SHORTWAVE WILL CROSS THE LOWER LAKES REGION BETWEEN
06Z-12Z. WINDS WILL VEER WITH THE PASSAGE OF THIS SHORTWAVE...AND
WILL ALLOW THE BAND TO PUSH SOUTH ACROSS THE TUG HILL REGION THIS
EVENING THEN SETTLE INTO AT LEAST CENTRAL OSWEGO COUNTY AFTER
MIDNIGHT. THE OPERATIONAL NAM AND OUR OWN WORKSTATION WRF ARE THE
MOST AGGRESSIVE IN SINKING THE BAND SOUTH...TAKING IT ALL THE WAY TO
EXTREME SOUTHERN OSWEGO COUNTY BEFORE DAYBREAK. THE CANADIAN GEM IS
THE FARTHEST NORTH AND KEEPS THE BAND CENTERED ON THE TUG HILL
REGION OVERNIGHT. THE SUNY STONY BROOK MM5 IS A COMPROMISE AND TAKES
THE BAND INTO CENTRAL OSWEGO COUNTY.

PAST EXPERIENCE SHOWS THAT ONCE THE BAND STARTS MOVING...IT
TYPICALLY MIGRATES FARTHER AND FASTER THAN FORECAST BY MESOSCALE
MODEL GUIDANCE. WITH THIS IN MIND...HAVE FAVORED THE MORE AGGRESSIVE
SOUTHWARD DRIFT IN THE NAM/WRF SOLUTIONS. THIS WILL TAKE THE BAND
ACROSS OSWEGO COUNTY AFTER MIDNIGHT...REACHING ITS SOUTHERN-MOST
POINT BY AROUND 12Z WHEN IT SHOULD BE RUNNING FROM FAIR HAVEN TO
FULTON AND CENTRAL SQUARE. DURING THE DAY THURSDAY BOUNDARY LAYER
WINDS WILL STEADILY BACK TO THE WEST-SOUTHWEST...WHICH WILL CARRY
THE BAND BACK NORTH ACROSS OSWEGO COUNTY AND TO THE TUG HILL BY
MIDDAY...THEN TO THE NORTHERN EDGE OF THE TUG LATER IN THE
AFTERNOON. THE BAND MAY TEND TO WEAKEN SOMEWHAT DURING THE AFTERNOON
DUE TO DIURNAL EFFECTS OF THE STRONGER MID FEBRUARY SUN AND ALSO A
DECREASE IN INSTABILITY.

THE LAKE EFFECT SNOW WARNINGS WILL CONTINUE THROUGH THURSDAY
AFTERNOON FOR OSWEGO/JEFFERSON/LEWIS COUNTIES. EXPECT TOTAL
ACCUMULATIONS TO REACH 1 TO 2 FEET WHERE THE BANDS PERSIST THE
LONGEST...MOST LIKELY ACROSS THE TUG HILL AND PORTIONS OF OSWEGO
COUNTY. WE WILL ALSO HOIST A LAKE EFFECT SNOW ADVISORY AS A START
FOR NORTHERN CAYUGA COUNTY. THE EXTREME NORTHERN END OF THE COUNTY
FROM MARTVILLE TO FAIR HAVEN SHOULD SEE SEVERAL HOURS OF HEAVY SNOW
LATE TONIGHT AND EARLY THURSDAY. WE WILL HAVE TO MONITOR THIS
CLOSELY WITH EXPECTED SNOWFALL RATES IT WOULD NOT TAKE TOO MANY
HOURS FOR THIS AREA TO REACH WARNING CRITERIA IF THE BAND HANGS FOR
LONGER THAN EXPECTED.

OFF LAKE ERIE...THE LAKE IS 95 PERCENT FROZEN...SO ABOUT ALL IT WILL
BE ABLE TO DO IS PRODUCE AN AREA OF LAKE EFFECT CLOUDS AND PERHAPS
SOME FLURRIES. IF THIS MATERIALIZES...IT WILL DEVELOP FIRST FROM
BUFFALO AND BATAVIA THIS EVENING THEN DRIFT SOUTH INTO THE SOUTHERN
TIER OVERNIGHT AS THE BOUNDARY LAYER FLOW VEERS. ON THURSDAY THE
OPPOSITE WILL TAKE PLACE WITH CLOUDS AND FLURRIES ACROSS THE
SOUTHERN TIER DRIFTING BACK NORTH TO BUFFALO BY AFTERNOON. EXPECT
NOTHING MORE THAN A DUSTING OF ACCUMULATION OUT OF THIS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THE LAST OF THE VERY COLD WEATHER WILL GIVE WAY TO GRADUALLY
MODIFYING CONDITIONS DURING THIS PERIOD...AS A DEEP TROUGH WITH A
HIGH ARCTIC CONNECTION WILL GIVE WAY TO MORE OF A LOW AMPLITUDE/
NEAR ZONAL PACIFIC FLOW. TEMPERATURES THAT WILL BE 10 TO 15 DEG F
BELOW NORMAL THURSDAY NIGHT WILL CLIMB TO NEAR NORMAL BY SAT NIGHT.

ON THURSDAY NIGHT...H85 TEMPS OF -16C WILL BE FOUND OVER MUCH OF THE
FORECAST AREA. THIS WILL PRODUCE ONE LAST NIGHT OF VERY COLD WEATHER
WITH ALL AREAS AWAY FROM THE LAKES ONCE AGAIN DROPPING INTO THE
SINGLE DIGITS. THE COLDER SOUTHERN TIER VALLEYS AND PORTIONS OF
LEWIS COUNTY WILL LIKELY DROP BELOW ZERO. A 10 TO 15 KNOT WILL ALSO
PRODUCE WIND CHILL VALUES WELL BELOW ZERO REGIONWIDE...WITH READINGS
ACROSS THE SOUTHERN TIER ONCE AGAIN LIKELY REACHING WIND CHILL
ADVISORY CRITERIA. ANY FLAGS FOR THIS WOULD BE RAISED ON THURSDAY.

ALONG WITH BEING VERY COLD THURSDAY NIGHT...THE SIGNIFICANT LAKE
EFFECT SNOW EVENT EAST OF LAKE ONTARIO WILL STILL BE IN FULL BLOOM.
THE LAKE SNOWS THAT WILL BE FOCUSED ON THE TUG HILL THURSDAY
AFTERNOON AND EVENING WILL LIFT NORTHWARD ACROSS JEFFERSON AND
NORTHERN LEWIS COUNTY LATE THURSDAY NIGHT...AS LOW LEVEL WINDS BACK
IN RESPONSE TO SFC BASED HIGH PRESSURE THAT WILL EXTEND FROM THE
SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY TO THE MIDDLE ATLANTIC
STATES.

THE PLUME OF LAKE EFFECT SHOULD STILL BE PRODUCING SNOW AT A RATE OF
1 TO 2 INCHES AN HOUR IN THE VICINITY OF THE TUG HILL EARLY THURSDAY
NIGHT...BUT AS THE CAP LOWERS FROM 8K FT TO 5K FT BY DAYBREAK FRIDAY
THOSE RATES SHOULD DIMINISH. AS MENTIONED IN PREVIOUS DISCUSSIONS...
LAKE INDUCED CAPES WILL BE IN THE VICINITY OF 500 J/KG WITH A 3-4K
FT DENDRITIC SNOW CRYSTAL GROWTH AREA. WE CONTINUE TO USE A 20/25:1
SNOW TO LIQUID RATIO. THIS SHOULD ALLOW FOR ANOTHER 8 TO 12 INCHES
OF FLUFF TO ACCUMULATE...ON TOP OF THE FOOT OR MORE OF SNOW THAT
WILL FALL DURING THE PREVIOUS 24 HOURS. IT SHOULD BE NOTED THAT
WHILE THE NORTHERN EDGE OF THE SNOW BAND IS FORECAST TO LIFT TO THE
WATERTOWN AREA BY FRIDAY MORNING...THE MOST SIGNIFICANT ACCUMS WILL
BE THE SOUTH OF THE METRO AREA.

ON FRIDAY...WARM ADVECTION WILL GET UNDER IN EARNEST AS THE SFC
BASED HIGH PRESSURE TO OUR SOUTH WILL DEEPEN AN ALREADY ESTABLISHED
SOUTHWESTERLY FLOW. SPEAKING OF WHICH...SOUTHWEST SFC WINDS WILL
FRESHEN TO 15 TO 30 MPH DURING THE DAY. THIS WILL ESPECIALLY BE THE
CASE OVER THE FAR WESTERN COUNTIES. AS FAR AS TEMPS ARE CONCERNED...
H85 TEMPS WILL GRADUALLY CLIMB TO -12/-14C SO AFTERNOON TEMPS WILL
RETURN INTO THE 20S. THE WARM ADVECTION WILL ALSO FURTHER LOWER THE
CAP...SO THE LAKE SNOW SHOWERS EAST OF LK ONTARIO WILL CONTINUE TO
WEAKEN WHILE LIFTING NORTH TO THE THOUSAND ISLANDS REGION.

A SHORTWAVE WILL DIG ACROSS THE UPPER GREAT LAKES FRIDAY NIGHT...
AND THIS FEATURE COULD GENERATE SOME SCATTERED SNOW SHOWERS ACROSS
THE REGION. THERE WILL ALSO BE A LITTLE WARM ADVECTION IN ADVANCE OF
THE FEATURE...SO SFC TEMPS ARE EXPECTED TO BE AT LEAST 10 DEG F
HIGHER THAN THOSE FROM THE PREVIOUS NIGHT.

THE SHORTWAVE WILL PASS TO THE NORTH OF THE REGION SATURDAY MORNING
SO THE GREATEST CHANCE FOR NUISANCE SNOW SHOWER ACTIVITY WILL COME
BEFORE LUNCHTIME. ACCUMS ARE NOT EXPECTED TO EXCEED AN INCH OR SO
OVER MOST AREAS...ALTHOUGH SLIGHTLY HIGHER AMOUNTS DUE TO SOME LAKE
ENHANCEMENT WILL BE POSSIBLE EAST OF LK ONTARIO. TEMPS SAT AFTERNOON
WILL REACH TO NEARLY 30 ACROSS THE WRN COUNTIES.

ANOTHER SHORTWAVE WILL PASS TO OUR NORTH SATURDAY NIGHT...AND THIS
COULD PRODUCE ANOTHER ROUND OF NUISANCE TYPE SNOW SHOWERS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
TEMPERATURES WILL AVERAGE ABOVE NORMAL DURING THIS PERIOD...
ESPECIALLY WEDNESDAY WHEN READINGS WILL LIKELY REACH THE 40 DEGREE
MARK FOR MANY SITES ACROSS THE WESTERN COUNTIES. LOOKING A BIT
FURTHER OUT TO THURSDAY...THE ECMWF IS SUGGESTING THAT SOME SPOTS
AWAY FROM THE LAKES COULD TICKLE 50.

THE REASON FOR THE WARMING TREND WILL BE AN OVERALL CHANGE TO THE
UPPER LEVEL FLOW...WHICH WILL BE PACIFIC IN NATURE. A ZONAL FLOW OF
PACIFIC BASED AIR WILL BE IN PLACE OVER THE U.S. AND SOUTHERN CANADA
SUNDAY INTO MONDAY...THEN A BROAD BASED RIDGE IS DEPICTED BY THE
GEFS AND ECMWF TO CROSS THE CENTER OF THE COUNTRY TUESDAY AND THE
EASTERN THIRD OF THE COUNTRY WEDNESDAY. H85 TEMPS AVERAGING -4C
SUNDAY INTO TUESDAY WILL MODIFY TO ARND +2C BY WEDNESDAY. SOME
DETAILS OF THE FORECAST...

A STALLED FRONTAL BOUNDARY WILL BE IN OUR VCNTY SUNDAY AND SUNDAY
NIGHT WITH THE VARIOUS GUIDANCE PACKAGES DEPICTING A COUPLE OF WEAK
WAVES CROSSING BY TO OUR NORTH. THIS WILL KEEP THE POTENTIAL FOR SCT
-SHSN OVER OUR FORECAST AREA...ESPECIALLY OVER THE EASTERN LAKE
ONTARIO REGION.

THE BOUNDARY WILL SAG THROUGH THE AREA ON MONDAY...AGAIN WITH MORE
SCT -SHSN ACTIVITY BUT WITH LITTLE IN THE WAY OF ACCUMULATION. THE
SLIGHTLY COLDER AIRMASS IN THE WAKE OF THE FROPA WILL DELAY THE
WARMING TREND BY A DAY OR TWO...AS TEMPS MONDAY AND TUESDAY
AFTERNOONS SHOULD STAY IN THE 30S.

ON WEDNESDAY...EXPANSIVE HIGH PRESSURE WILL MOVE EAST OF OUR REGION
AND A BROAD SOUTHWEST FLOW OF NOTICEABLY MILDER AIR WILL MOVE OUR
WAY FROM THE OHIO VALLEY. WILL AIM A LITTLE ABV GUIDANCE AT THIS
POINT AND GO WITH LOW 40S FOR MANY SPOTS WEDNESDAY AFTERNOON. AS
MENTIONED...PATTERN RECOGNITION SUGGESTS EVEN MILDER CONDITIONS FOR
THURSDAY WITH THE POTENTIAL FOR READINGS IN THE UPPER 40S TO NEAR
50.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FOR BUF/IAG/ROC/JHW...EXPECT LARGELY VFR CONDITIONS TONIGHT AND
THURSDAY. THERE STILL IS A POSSIBILITY THAT AN MVFR CLOUD DECK
WILL DEVELOP THIS EVENING...HOWEVER BOTH LATEST MODELS AND
UPSTREAM OBSERVATIONS NOW SUGGEST THIS POSSIBILITY IS DIMINISHING.
WILL TREND TAFS TOWARD THIS...BUT MAINTAIN A FEW HOURS OF MVFR
CIGS AT JHW...WHERE THIS LAYER MADE IT IN LAST NIGHT.

A MUCH MORE ACTIVE PERIOD AT ART...WHERE A SIGNIFICANT LAKE EFFECT
BAND IS AT OR JUST NORTH OF THE AIRPORT. THIS BAND WILL CONTINUE
TO SLIDE SOUTHWARD OVER THE NEXT COUPLE HOURS...WITH HEAVY SNOW
REDUCING VSBY TO AT 1/4 IN THE CORE OF THE LAKE EFFECT BAND.
EXPECT AN ABRUPT IMPROVEMENT AS THE BAND MOVES SOUTH THIS EVENING.
AFTER THIS...THE BAND WILL CONTINUE TO DROP SOUTH...INCREASING
CONFIDENCE IN VFR CONDITIONS LATE TONIGHT AND THURSDAY MORNING. THE
BAND WILL LIFT NORTH THURSDAY AFTERNOON...POSSIBLY MAKING IT TO
ART NEAR SUNSET.

OUTLOOK...
FRIDAY...MAINLY VFR. SOME LINGERING IFR IN LAKE SNOW EAST OF LAKE
ONTARIO.
FRIDAY NIGHT THROUGH MONDAY...A FEW PERIODS OF MVFR/IFR POSSIBLE IN
OCCASIONAL LIGHT SNOW AND SNOW SHOWERS.

&&

.MARINE...
BRISK WEST TO SOUTHWEST WINDS WILL CONTINUE RIGHT THROUGH THE END OF
THE WEEK AND THE UPCOMING WEEKEND. WINDS WILL STILL BE MARGINAL FOR
GALE WARNINGS THROUGH THIS EVENING ON THE EAST HALF OF LAKE ONTARIO
WITH SOME GUSTS TO GALE FORCE...SO WILL MAINTAIN GALE WARNINGS
THERE. OTHERWISE EXPECT WINDS TO REMAIN JUST BELOW GALE FORCE IN THE
20-30 KNOT RANGE LATER TONIGHT RIGHT THROUGH THE WEEKEND.

HAVE CANCELLED THE HEAVY FREEZING SPRAY WARNING AS WELL. SURFACE
TEMPS OVER LAKE ONTARIO HAVE COME UP INTO THE 20S THIS AFTERNOON...
AND THAT COMBINED WITH THE SLOWLY DIMINISHING WINDS WILL END THE
RISK OF HEAVY FREEZING SPRAY...ALTHOUGH SOME LIGHT ICING IS POSSIBLE
RIGHT THROUGH THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST THURSDAY FOR
     NYZ006>008.
     LAKE EFFECT SNOW ADVISORY FROM 1 AM TO 11 AM EST THURSDAY FOR
     NYZ005.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR LOZ043>045-063>065.
         SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...APFFEL
MARINE...HITCHCOCK
Hazardous weather outlook, Feb 9, 3:49 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EST WED FEB 9 2011

NYZ006>008-102100-
OSWEGO-JEFFERSON-LEWIS-
349 PM EST WED FEB 9 2011

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

BITTER WIND CHILLS EXPECTED TONIGHT...AS COLD AS 10 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

BITTER WIND CHILLS EXPECTED THURSDAY THROUGH FRIDAY MORNING...AS
COLD AS 10 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-102100-
NORTHERN CAYUGA-
349 PM EST WED FEB 9 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

BITTER WIND CHILLS EXPECTED TONIGHT...AS COLD AS 10 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

BITTER WIND CHILL EXPECTED THURSDAY THROUGH FRIDAY MORNING...AS
COLD AS 10 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-102100-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
349 PM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BITTER WIND CHILLS EXPECTED TONIGHT...AS COLD AS 10 BELOW.
CONSIDERABLE BLOWING AND DRIFTING SNOW THROUGH THIS EVENING WILL
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTER WIND CHILL EXPECTED THURSDAY THROUGH FRIDAY...AS COLD AS
10 BELOW. SOME BLOWING AND DRIFTING SNOW PERSISTING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042-062-SLZ022-024-102100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
349 PM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-102100-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
349 PM EST WED FEB 9 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Feb 9, 3:55 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EST WED FEB 9 2011

NYZ006>008-100000-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
355 PM EST WED FEB 9 2011

...LAKE EFFECT SNOW EXPECTED TO INTENSIFY THROUGH THE EARLY
EVENING HOURS...

A BAND OF LAKE EFFECT SNOW EXTENDING FROM CAPE VINCENT NORTHEAST
ACROSS DEPAUVILLE AND THERESA WILL REMAIN NEARLY STATIONARY
THROUGH 5 PM WITH SNOWFALL RATES OF AROUND AN INCH PER HOUR. THIS
BAND IS THEN EXPECTED TO SINK SOUTH ACROSS THE WATERTOWN AND FORT
DRUM AREAS THROUGH THE EARLY EVENING AND INTENSIFY...WITH SNOWFALL
RATES INCREASING TO AROUND 2 INCHES PER HOUR. THE BAND WILL REACH
THE NORTHERN PORTION OF THE TUG HILL PLATEAU BY MID EVENING.

FARTHER SOUTH...OSWEGO COUNTY AND CENTRAL AND SOUTHERN LEWIS
COUNTY WILL REMAIN DRY THROUGH EARLY EVENING...BUT HEAVY LAKE
EFFECT SNOW WILL MOVE SOUTH INTO THESE AREAS LATER THIS EVENING.

IN ADDITION TO THE SNOW...SOUTHWEST WINDS OF 15 TO 25 MPH...WITH
GUSTS TO 35 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW...WHICH
WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

MANY ROADS WILL BE SNOW COVERED...VERY SLICK AND HAZARDOUS. IF
YOU WILL BE DRIVING...BE ALERT FOR SIGNIFICANTLY REDUCED
VISIBILITIES IN THE HEAVIER SNOWS...ALONG WITH BLOWING AND
DRIFTING SNOW. BE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS.

HITCHCOCK
Special weather statement, Feb 9, 6:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
652 PM EST WED FEB 9 2011

NYZ006>008-100300-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
652 PM EST WED FEB 9 2011

...LAKE EFFECT SNOW WILL SHIFT SOUTH OF WATERTOWN THIS EVENING...

A BAND OF LAKE EFFECT SNOW SITS ACROSS WATERTOWN AND FORT DRUM AT
700 PM. THIS IS PRODUCING HEAVY SNOWFALL...WITH RATES OF TWO
INCHES PER HOUR IN ITS CORE. THIS BAND WILL CONTINUE TO MOVE SOUTH
THROUGH THE EVENING HOURS...WITH IT EXPECTED TO BE BETWEEN PULASKI
AND ADAMS AT 1000 PM. THE BAND EXTENDS WELL INLAND...WITH BARNES
CORNER...CROGHAN...AND LOWVILLE ALL LIKELY TO SEE A PERIOD OF HEAVY
SNOW THIS EVENING.

DURING THIS EVENING...THE BAND WILL VARY IN STRENGTH AS WIND
SHIFTS CAUSE THE BAND TO TRANSITION. LAKE EFFECT SNOW WILL
CONTINUE TO LOWER VISIBILITY TO BELOW A QUARTER MILE...WITH
SNOWFALL RATES OF 1 TO 2 INCHES AN HOUR EXPECTED THROUGH THE
EVENING HOURS.

THE ALREADY INTENSE BAND MAY BECOME STRONGER LATE THIS
EVENING...WITH SNOWFALL RATES IN EXCESS OF TWO INCHES AN HOUR
POSSIBLE.

IN ADDITION TO THE SNOW...SOUTHWEST WINDS OF 15 TO 25 MPH...WITH
GUSTS TO 35 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW...WHICH
WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

MANY ROADS WILL BE SNOW COVERED...VERY SLICK AND HAZARDOUS. IF
YOU WILL BE DRIVING...BE ALERT FOR SIGNIFICANTLY REDUCED
VISIBILITIES IN THE HEAVIER SNOWS...ALONG WITH BLOWING AND
DRIFTING SNOW. BE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS.

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Oswego

When
February 9, 9:00 PM EST to February 10, 12:00 PM EST
Where
Oswego forecast zone
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
February 9, 9:00 PM EST to February 10, 12:00 PM EST
Where
Jefferson forecast zone
Property damage
$40,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
February 9, 9:00 PM EST to February 10, 12:00 PM EST
Where
Lewis forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286255, 286256, 286257.